Tinnitus is ringing, hissing, buzzing, or another sound in your ear that doesn’t have an external source.
Many factors can contribute to the development of tinnitus, including:
- hearing loss
- a blockage in your ear
- medication side effects
Although tinnitus isn’t life threatening, it can significantly reduce your quality of life.
Allergies can cause a blockage in the tube that connects your ear to your throat and contribute to the development of tinnitus. Let’s look deeper at the connection between environmental allergies and tinnitus.
Allergies occur when your immune system overreacts to a usually harmless foreign substance. You can develop an allergy to many types of substances. A few common triggers are:
When your body encounters these substances, it produces an antibody called immunoglobin E to neutralize the perceived threat. When triggered, these antibodies cause the release of chemicals and symptoms like:
- runny nose
- watery eyes
- nasal congestion
Allergies and eustachian tube dysfunction
Your eustachian tubes connect the part of your ear behind your eardrum to your throat. Dysfunction of your eustachian tube can lead to symptoms like:
Current research suggests that environmental allergies can cause eustachian tube dysfunction by causing inflammation and functional obstruction.
Some studies suggest that
Some medications used to treat allergies may contribute to the development of tinnitus.
Some people take nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen or aspirin to help relieve allergy discomfort.
Increased inflammation or swelling from environmental allergies can affect your ears unevenly, possibly leading to a blockage and tinnitus in one ear. It’s generally recommended to
Allergies may contribute to eustachian tube dysfunction and make your hearing muffled. Your hearing should return to its usual function when you’re no longer exposed to the substance causing your allergies.
No, traditional food allergies cannot cause tinnitus.
Vertigo is an uncommon but potential allergy symptom. It’s most common among people with allergic rhinitis. Some over-the-counter (OTC) allergy medications like
Some medications used to treat allergies can cause tinnitus. For example, NSAIDs like aspirin can potentially cause tinnitus as a side effect, especially when taken in excessively high doses.
Allergies can raise your risk of developing other conditions linked to tinnitus.
Allergic rhinitis can sometimes develop into a sinus infection due to obstruction in mucus drainage. Sinus infections, and nasal congestion in general, can cause abnormal pressure in your ears that affects your hearing or causes tinnitus.
Eustachian tube disfunction
Eustachian tube dysfunction is a blockage of your eustachian tubes and can lead to tinnitus. These tubes can get blocked for several reasons, such as allergies, colds, or changing altitudes.
Medications can help reduce tinnitus symptoms caused by allergies.
OTC decongestants and nasal corticosteroids may also help reduce tinnitus by relieving congestion and inflammation in your sinuses.
If medications like NSAIDs contribute to your tinnitus, ceasing them may help alleviate symptoms.
If possible, avoiding the source of your allergy can help reduce your symptoms. If you suspect an allergy but aren’t sure what you’re allergic to, you may benefit from visiting a specialist called an allergist.
The National Health Service recommends seeing a doctor about tinnitus if:
- you experience tinnitus regularly
- your tinnitus gets worse
- your tinnitus is affecting your sleep, your concentration, or making you feel depressed or anxious
- your tinnitus is in rhythm with your heart
Some of the reasons the American College of Allergy, Asthma, & Immunology recommends seeing an allergist include:
- you have chronic sinus infections, nasal congestion, or trouble breathing
- you have hay fever or allergy symptoms for several months in the year
- antihistamines and OTC medications don’t control your symptoms or cause side effects
- your symptoms affect daily activities or quality of life
- you experience severe asthma symptoms, such as struggling to catch your breath, wheezing, or chest tightness
Allergies may contribute to the development of tinnitus by causing dysfunction of the tubes that connect your ears to your throat. Some medications used to treat allergy symptoms, such as NSAIDs, may also contribute to symptoms.
Tinnitus can develop for many reasons, and it can be hard to isolate the underlying cause. If your tinnitus or allergy symptoms are causing you significant discomfort, it’s a good idea to visit or contact a doctor for proper diagnosis and treatment.